Missouri, 2004

Hail in Missouri, May 25, 2004

May 25, 2004 · NWS LSX · 2 events in 1 county or zone

Emergency management personnel reported that golfball size hail fell in parts of Fulton. There were scattered reports of automobile damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Emergency management personnel reported that golfball size hail fell in parts of Fulton. There were scattered reports of automobile damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 3:00 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, May 25, 3:00 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FLOOD WATCH LOCATION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT TUE MAY 25 2004

MCS...SQUALL LINE MOVG SEWD THRU CWA ATTM.  OUTFLOW BNDRY EXTDS FM
JUST SE OF STL SW TO JUST N OF SGF.  MSAS SHOWING STG 3 HR PRES
RISES OF 5-6 MB OVR W CNTRL MO BHND OUTFLOW BNDRY WITH PLENTY OF SFC
BASED INSTABILITY AHD OF BNDRY WITH MSAS SFC LI VALUES ARND -7 JUST
S AND SE OF STL.  MAY NEED TO SHIFT THE CURRENT FLOOD WATCH FURTHER
S AS CONVECTION HAS BCM MORE E-W ORIENTED FM NR JEF W THRU ADRIAN
MO.  ALTHOUGH CLOUD TOPS HAVE BEEN WRMG ON IR SATT PICS FLOOD THREAT
SHOULD CONT TIL AT LEAST 7 OR 8 AM.  30-35 KT SWLY LLJ WILL CONT TO
BRNG STG TEMP AND MOISTURE ADVCTN TO SRN MO OVR SFC OUTFLOW BNDRY.
BEST THREAT FOR CONVECTION THIS AFTN INTO TGT WILL SHIFT FURTHER S
AS CDFNT CONTS TO MOV SLOWLY SEWD WITH OLD OUTFLOW BNDRYS S AND SE
OF THE CWA BY LATER TDA.  WILL MENTION THE HIGHEST POPS TDA AND TGT
OVR THE SRN AND SERN PTN OF THE CWA WITH BOTH THE ETA AND GFS
SHOWING THE CDFNT INTO SRN MO BY 12Z WED.  ETA MDL DEPICTS THE
HIGHEST 850 MB DWPTS AND WAA OVR THE SRN PTN OF THE CWA THIS AFTN
AND TGT WITH WK CAA AND DRYING OVR THE NRN PTN OF THE CWA.  ETA MDL
ALSO DISPLAYING THE HIGHEST K INDICES AND LOWEST SFC LI VALUES OVR
THE SRN AND SERN PTN OF THE CWA TGT ALNG AND AHD OF SYNOPTIC FNT.
MDLS SHOWING FNT WKNG BY THU WITH LOW LVL FLOW BCMG SLY AS WK SFC
RDG MOVS SEWD INTO THE OH AND TN VLY REGION.  GFS MDL HAS ANOTHER
CDFNT MOVG SEWD THRU THE CWA THU AFTN AND THU NGT AS SEVERAL
RELATIVELY STG SHRTWVS MOV EWD THRU THE NRN AND CNTRL PLAINS.  WILL
PUT POPS OVR THE ENTR CWA MAINLY THU AFTN AND EVNG.  WITH PLENTY OF
DIURNAL CLOUDINESS AND THE FNT SHIFTING SLOWY SWD TEMPS...ESPECIALLY
THE DAYTIME HIGHS SHOULD BE BLW PERSISTANCE THRU WED NGT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH TIL 9 AM FOR PART OF CNTRL MO
.IL...FLOOD WATCH TIL 9 AM FOR PART OF SWRN IL

GKS

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 25, 8:00 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CDT TUE MAY 25 2004

ILZ058>060-064-065-069-070-074-095>102-MOZ018-019-026-027-034>036-
041-042-047>052-059>065-261100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON IL-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  AS A COLD FRONT MOVES SLOWLY SOUTH THROUGH THE
REGION TODAY AND TONIGHT. AS A RESULT SCATTERED THUNDERSTORMS WILL
DEVELOP MAINLY LATE AFTERNOON INTO THE EVENING HOURS.
ALSO FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...THEN A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ079-MOZ072>075-084-085-099-261100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A SMALL
PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT AS A
COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND CONTINUE THROUGH THE
NIGHT IN THE HUMID AND UNSTABLE ENVIRONMENT ALONG AND JUST AHEAD OF
THE COLD FRONT.  A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED SLIGHT RISK OF THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY NIGHT AS THE COLD FRONT BECOMES STATIONARY
ACROSS THE REGION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, May 25, 6:30 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     1 N OWENSVILLE          38.36N 91.50W
05/25/2004                   GASCONADE          MO   LAW ENFORCEMENT

            TREE DOWN ON COUNTY HIGHWAY Y.

&&

TRUETT
Local storm report, May 25, 6:30 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     1 N OWENSVILLE          38.36N 91.50W
05/25/2004                   GASCONADE          MO   LAW ENFORCEMENT

            TREE DOWN ON COUNTY HIGHWAY Y.

&&

TRUETT

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Callaway

When
May 25, 11:50 AM CST
Where
Callaway County, Fulton
Measured
1.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.850, -91.933

Hail, Callaway

When
May 25, 11:55 AM CST
Where
Callaway County, Fulton
Measured
1.75 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.850, -91.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396930, 5396931.